Alert archive / Mississippi / Tornado Warnings in 2019

Tornado Warning 105, NWS Jackson, MS

December 16, 2019Simpson County, Mississippi

NWS Jackson, MS issued this tornado warning at Dec 16, 2019, 4:37 PM CST for Simpson County, Mississippi. It was in force for 53 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Dec 16, 2019, 4:37 PM CST (22:37 UTC)
Expired
Dec 16, 2019, 5:30 PM CST
In force
53 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

County Simpson County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 42 km from the middle of the area, began a volume at 22:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 16, 4:45 PM CSTHAIL 12 Sw Merit, MSSOCIAL MEDIA REPORT OF HAIL UP TO QUARTER SIZE IN THE MERIT COMMUNITY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Dec 16, 10:40 AM CSTTornado WatchSPC9 hr

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 10.6 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2019-12-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 268 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2019-12-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 220 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
268 J/kg
Mixed-layer CIN
-205 J/kg
Mixed-layer LCL
760 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
220 m²/s²
0-3 km storm-relative helicity
246 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

767 
WFUS54 KJAN 162237
TORJAN
MSC127-162330-
/O.NEW.KJAN.TO.W.0105.191216T2237Z-191216T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Jackson MS
437 PM CST Mon Dec 16 2019

The National Weather Service in Jackson has issued a

* Tornado Warning for...
  Eastern Simpson County in central Mississippi...

* Until 530 PM CST.
    
* At 436 PM CST, a severe thunderstorm capable of producing a tornado
  was located over Shivers, or near Pinola, moving northeast at 30
  mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Pinola around 445 PM CST.
  Mendenhall and Sanatorium around 500 PM CST.
  Martinville around 510 PM CST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3182 9003 3205 8983 3205 8966 3204 8966
      3201 8965 3188 8965 3177 8996
TIME...MOT...LOC 2236Z 228DEG 25KT 3182 8997 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

NF
1 follow-up statement
270 
WWUS54 KJAN 162254
SVSJAN

Severe Weather Statement
National Weather Service Jackson MS
454 PM CST Mon Dec 16 2019

MSC127-162330-
/O.CON.KJAN.TO.W.0105.000000T0000Z-191216T2330Z/
Simpson MS-
454 PM CST Mon Dec 16 2019

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 530 PM CST FOR
NORTHEASTERN SIMPSON COUNTY...
    
At 454 PM CST, a severe thunderstorm capable of producing a tornado
was located near Mendenhall, moving northeast at 30 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Sanatorium around 500 PM CST.
  Martinville around 510 PM CST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3193 8993 3205 8983 3205 8966 3204 8966
      3201 8965 3193 8965 3187 8986
TIME...MOT...LOC 2254Z 227DEG 26KT 3191 8986 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

NF

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this tornado warning went out at Dec 16, 2:59 PM CST, 1 hour 38 minutes earlier.

Area forecast discussion, Dec 16, 2:59 PM CST, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
259 PM CST Mon Dec 16 2019

.DISCUSSION...
Rest of this afternoon through Tuesday:

Rest of this afternoon-evening: Severe weather will remain likely
through the region through this evening, with severe weather
potential lingering across central to southeast Mississippi & the
Interstate 59 corridor through 10PM. The frontal boundary is
analyzed across the ArkLaMiss Delta, with isolated supercell
structures further south across the Highway 84 corridor & more
linear QLCS structures closer to the surface frontal axis. Out
ahead, juxtaposition of anomalous destabilization (i.e. 1000-1500
J/kg MLCAPE) & deep layer shear (i.e. effective bulk shear of
55kts+) continue to favor supercell & QLCS structures through the
afternoon-evening hours. With strong clockwise curving hodgraphs &
nearly 250-300+ m2/s2 effective storm relative helicity, this will
continue to favor supercell & QLCS segments & tornadoes, some
possibly strong. A new tornado watch has been issued for areas east
of the Interstate 55 corridor through 9PM this evening. Expect this
potential will move near or just before rush hour through early
evening along the Interstate 55 corridor & near Brookhaven to
Columbus & into the Pine Belt & Interstate 59 corridor into the
early-late evening hours. Remain weather aware & have your severe
weather plans in place through this evening!

Tuesday through Sunday: A period of calmer weather is in store for
the extended period. Early on, broad mid level ridge will build into
the region from the west as long wave trough departs to the east.
This will translate to dry northerly winds and cool conditions
through much of the week.

Meanwhile, another bit of southern stream energy will move ashore
along the CA coast and into the Intermountain West by mid week. The
moisture starved system will quickly move through the Rockies into
the southern Plains by the end of the week. Though dry surface high
pressure looks to remain wedged into the area from the northeast,
mid and high level moisture will be on the increase as the system
moves into the lower MS valley. Mostly a light rain event will be
seen Saturday through Sunday as the low level dry air eats up the
majority of what falls. /GG/

&&

.AVIATION...
18Z TAF discussion:
Expect storm coverage to increase from west to east through the
afternoon. Widespread MVFR conditions will gradually transition to
near IFR around midday (i.e. now through ~22Z). Near or sub MVFR
ceilings & storms will progress east-southeast through the evening
& the overnight hours, especially after 00Z. These low flight
categories & ceilings will be slower to clear along & east of I-55
through the overnight hours. The low flight categories will linger
through around midday Tuesday. Winds have been gusty this
afternoon & some gusts near or above 25-30kts from the south-
southeast. Winds will turn more northwesterly in the wake of the
front, keeping gusty winds lingering into Tuesday. /DC/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       40  47  30  50 /  90   9   1   1
Meridian      44  49  30  51 /  82  29   1   1
Vicksburg     39  47  31  52 /  81   7   1   1
Hattiesburg   46  51  31  52 /  84  33   0   0
Natchez       41  47  31  52 /  87   7   1   1
Greenville    36  44  30  48 /  53   5   1   1
Greenwood     38  44  30  48 /  78   5   1   1

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&
Hazardous weather outlook, Dec 16, 11:14 AM CST, 5 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
1114 AM CST Mon Dec 16 2019

ARZ074-075-LAZ007-MSZ018-019-034-171715-
Ashley-Chicot-Morehouse-Bolivar-Sunflower-Washington-
1114 AM CST Mon Dec 16 2019

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, and northwest Mississippi.

.DAY ONE...The rest of Today and Tonight

SEVERE THUNDERSTORMS
THREAT...Slight
TIMING...Remainder of Today through Tonight

Remainder of today through tonight, severe thunderstorms and
tornadoes are possible. Some thunderstorms could produce damaging
winds to 60 mph and hail at least to the size of quarters.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region rest of
today through tonight.

LAZ008-009-015-MSZ025>033-035-036-038>041-045-046-051-052-056>058-
063>066-072>074-171715-
West Carroll-East Carroll-Richland-Leflore-Grenada-Carroll-
Montgomery-Webster-Clay-Lowndes-Choctaw-Oktibbeha-Humphreys-
Holmes-Winston-Noxubee-Issaquena-Sharkey-Neshoba-Kemper-Newton-
Lauderdale-Smith-Jasper-Clarke-Lawrence-Jefferson Davis-Covington-
Jones-Marion-Lamar-Forrest-
1114 AM CST Mon Dec 16 2019

This hazardous weather outlook is for portions of northeast
Louisiana, central Mississippi, north central Mississippi,
northeast Mississippi, south central Mississippi, and southeast
Mississippi.

.DAY ONE...The rest of Today and Tonight

SEVERE THUNDERSTORMS
THREAT...Enhanced
TIMING...Remainder of Today through Tonight

Remainder of today through tonight, severe thunderstorms are
likely and tornadoes are possible. Some thunderstorms may produce
damaging winds up to 70 mph and large hail up to golf ball size.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region rest of
today through tonight.

LAZ016-023>026-MSZ037-042>044-047>050-053>055-059>062-171715-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Attala-Yazoo-
Madison MS-Leake-Warren-Hinds-Rankin-Scott-Claiborne-Copiah-
Simpson-Jefferson-Adams-Franklin MS-Lincoln-
1114 AM CST Mon Dec 16 2019

This hazardous weather outlook is for portions of northeast
Louisiana, central Mississippi, south central Mississippi,
southwest Mississippi, and west central Mississippi.

.DAY ONE...The rest of Today and Tonight

SEVERE THUNDERSTORMS
THREAT...Moderate
TIMING...Remainder of Today through Tonight

Remainder of today through tonight, significant severe
thunderstorms and tornadoes are likely with strong tornadoes
possible. Some thunderstorms could also produce damaging winds up
to 70 mph and large hail up to at least golf ball size.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region rest of
today through tonight.

23

&&

...HAZARD LEGEND...

*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms and tornadoes are
 likely with strong or violent tornadoes possible.
Moderate...Significant severe thunderstorms and tornadoes are
 likely with strong tornadoes possible.
Enhanced...Severe thunderstorms are likely and tornadoes are
 possible.
Slight...Severe thunderstorms and tornadoes are possible.
Marginal...Isolated severe thunderstorms are possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

Storm Prediction Center (SPC)...
   https://www.spc.noaa.gov/
Meso Analysis...
   https://www.spc.noaa.gov/exper/mesoanalysis/
Day 1 through 3 Outlooks...
   https://www.spc.noaa.gov/products/outlook/
Storm Reports...
   https://www.spc.noaa.gov/climo/online/

In the hours before

Local storm report, Dec 16, 3:24 PM CST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
324 PM CST MON DEC 16 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0321 PM     TORNADO          2 WNW BOGUE CHITTO      31.44N 90.48W
12/16/2019                   LINCOLN            MS   EMERGENCY MNGR

            REPORT OF A TORNADO CROSSING I-55 NEAR MILE
            MARKER 30.

&&

DB
Local storm report, Dec 16, 3:28 PM CST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
328 PM CST MON DEC 16 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0238 PM     TORNADO          3 SW WHITE APPLE        31.44N 91.11W
12/16/2019                   FRANKLIN           MS   TRAINED SPOTTER

            *** 2 INJ ***
            CORRECTS PREVIOUS TORNADO REPORT FROM 3 SW
            WHITE APPLE. TORNADO DAMAGE TO A HOUSE AND
            ADJACENT BARN. VERY MINOR INJURIES WERE
            REPORTED FROM FLYING DEBRIS.

&&

DB
Local storm report, Dec 16, 3:35 PM CST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
335 PM CST MON DEC 16 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0316 PM     TORNADO          4 W NORFIELD            31.41N 90.53W
12/16/2019                   LINCOLN            MS   EMERGENCY MNGR

            TREES AND POWER LINES DOWNED OFF OF CONCORD
            LANE.

&&

DB
Local storm report, Dec 16, 4:10 PM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
410 PM CST MON DEC 16 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0408 PM     FUNNEL CLOUD     3 SSW EAST LINCOLN      31.44N 90.32W
12/16/2019                   LINCOLN            MS   EMERGENCY MNGR

            REPORT OF A FUNNEL CLOUD NORTH OF RUTH.

&&

DB
Local storm report, Dec 16, 4:19 PM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
419 PM CST MON DEC 16 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     HAIL             2 NNW EAST LINCOLN      31.52N 90.31W
12/16/2019  E1.25 INCH       LINCOLN            MS   EMERGENCY MNGR

            HALF DOLLAR SIZED HAIL REPORTED NEAR ALLEN
            ROAD.

&&

DB
Local storm report, Dec 16, 4:28 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
428 PM CST MON DEC 16 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0426 PM     FUNNEL CLOUD     3 WSW MONTICELLO        31.53N 90.16W
12/16/2019                   LAWRENCE           MS   EMERGENCY MNGR

            FUNNEL CLOUD REPORTED SOUTHWEST OF
            MONTICELLO.

&&

DB

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 16, 3:50 AM CSTDense Fog AdvisoryJANCovington, Forrest, Jones, Lamar5 hr
Dec 16, 10:50 AM CSTSevere Thunderstorm WarningJANClaiborne, Warren55 min
Dec 16, 10:53 AM CSTTornado WarningJANClaiborne, Warren67 min
Dec 16, 11:49 AM CSTTornado WarningJANHinds, Warren56 min
Dec 16, 12:32 PM CSTSevere Thunderstorm WarningJANMadison, Yazoo29 min
Dec 16, 1:02 PM CSTSevere Thunderstorm WarningJANBolivar, Washington54 min
Dec 16, 1:27 PM CSTSevere Thunderstorm WarningJANAdams48 min
Dec 16, 1:41 PM CSTTornado WarningJANAdams49 min
Dec 16, 2:18 PM CSTTornado WarningJANAdams, Franklin45 min
Dec 16, 2:20 PM CSTSevere Thunderstorm WarningJANClaiborne, Jefferson17 min
Dec 16, 2:30 PM CSTSevere Thunderstorm WarningJANCarroll, Grenada, Leflore, Montgomery75 min
Dec 16, 2:32 PM CSTSevere Thunderstorm WarningJANIssaquena, Sharkey, Washington58 min
Dec 16, 2:50 PM CSTTornado Warning Tornado observedJANFranklin, Lincoln55 min
Dec 16, 3:24 PM CSTSevere Thunderstorm WarningJANFranklin, Lincoln51 min
Dec 16, 3:25 PM CSTSevere Thunderstorm WarningJANHolmes, Humphreys, Leflore, Sharkey, Sunflower, Washington43 min
Dec 16, 3:27 PM CSTTornado WarningJANCopiah, Lawrence, Lincoln63 min
Dec 16, 3:38 PM CSTTornado WarningJANLincoln52 min
Dec 16, 4:14 PM CSTTornado WarningJANJefferson Davis, Lawrence61 min
Dec 16, 4:20 PM CSTTornado WarningJANMarion55 min
Dec 16, 4:22 PM CSTSevere Thunderstorm WarningJANSimpson38 min
Dec 16, 4:55 PM CSTSevere Thunderstorm WarningJANAdams, Franklin48 min
Dec 16, 4:57 PM CSTSevere Thunderstorm WarningJANClaiborne, Franklin, Jefferson44 min
Dec 16, 5:03 PM CSTTornado Warning Tornado observedConsiderable damage threatJANCovington, Jefferson Davis, Simpson, Smith57 min
Dec 16, 5:04 PM CSTTornado Warning Tornado observedJANCovington, Jefferson Davis, Jones, Lamar56 min
Dec 16, 5:12 PM CSTTornado WarningJANCovington, Jefferson Davis, Simpson, Smith42 min
Dec 16, 5:24 PM CSTTornado WarningJANLawrence, Lincoln66 min
Dec 16, 5:30 PM CSTSevere Thunderstorm WarningJANCopiah, Hinds, Lincoln45 min
Dec 16, 5:41 PM CSTTornado WarningJANJasper, Jones48 min
Dec 16, 5:44 PM CSTTornado Warning Tornado observedJANJasper, Smith45 min

Nearby

Tornado Warnings in Mississippi, 2019Every tornado warning in 2019Tornadoes in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.